Nodules: An Ugly Side Effect of Rheumatoid Arthritis

Cathy Health Guide
  • Nodules.  They are one of the ugly side effects of rheumatoid arthritis.  According to an interview done with Dr. Joan Merrill at HealthCentral, "nodules look like bumps under the skin, and can be painful, red and sore......but they can also be painless and can come on any part of the body.  Though, usually they appear under the skin, in places where we put weight on our bodies, such as shoulders or elbows, they can also develop in the lining of the brain, or in the heart." 

     

    The article mentions that about 20-25 percent of RA patients develop nodules and generally they occur in "people who have more severe rheumatoid arthritis or people who have certain kinds of genetic markers for RA ..."

    Add This Infographic to Your Website or Blog With This Code:

     

    Apparently I am one of the lucky 20-25 percent to develop nodules.  Lucky me, right?  For the most part, they don't bother me.  The largest one which is on my shoulder does get red, warm, and painful during a shoulder flare, but the others don't bother me much.  Okay, I am lying.  They don't produce much physical pain, but they do create pain in the vanity department. 

     

    I have had two new nodules appear in the last few months.  I noticed the newest one yesterday.  It is on my left elbow and quite a bit larger than the one on my right elbow.  This morning it is rubbing against the desk while I work on the computer.  Maybe I am noticing it because it is new or maybe this is my reminder from rheumatoid arthritis that even though my body is finally in a state of remission from severe rheumatoid arthritis, it is still a part of me.  I guess if I have to choose, I will take the ugly nodules over the pain and swelling.  But it still bothers me.

     

    When I switched rheumatologists last year, I shared with her the nodules I already had.  I was getting ready to return to medications after a two year break and she mentioned that Methotrexate can actually contribute to nodules. I was on Methotrexate for four years before taking my medication break and was placed on it again this time around.  I did some further reading and it seems to be true. WebMD says "Methotrexate, a commonly used RA drug, has also been linked to increased development of rheumatoid nodules."

     

    As with each new nodule that takes its place on my body, I have a little freaking out period.  I have my family look at it and feel it even though it grosses them out.  I worry that if the nodules are appearing, other things must also be going on in my body that aren't good.  Then after a few days of living with the new nodule, I relax and accept it as part of who I am.     

Published On: July 20, 2011